Metformin for fertility

Tinnitus is a condition where patients experience noises they can hear that are not produced by an external source. This disorder can occur in one or both ears, range in pitch from a low roar to a high squeal, and may be continuous, pulsating, or sporadic. This often debilitating condition is commonly associated with hearing loss. Reasons for hearing loss include ear injuries, circulatory system problems, noise-induced hearing loss, wax build-up in the ear canal, medications harmful to the ear, ear infections, head and neck trauma, Ménière’s disease, and an abnormal growth of bone of the middle ear. In rare cases, slow-growing tumors on auditory, vestibular, or facial nerves can cause tinnitus as well as deafness, facial paralysis, and balance problems. The American Tinnitus Association estimates that more than 50 million Americans have tinnitus problems to some degree and approximately 12 million people have symptoms severe enough to seek medical care. This condition is not uncommon in the pediatric population. The good news is that most children seem to outgrow the condition.

Metformin news

Tinnitus should be evaluated by an ear, nose & throat (ENT) doctor. The ENT doctor examines you and will likely recommend a hearing test. Based on the results of the hearing test, other tests may be indicated, including balance testing, a special radiologic examination of your ear and brain called a magnetic resonance image (MRI), laboratory work, or a complicated hearing test called brainstem auditory evoked response (ABR or BAER) to evaluate the cause of the tinnitus. If a specific cause is not identified, the following list of suggestions may help lessen the severity of the tinnitus:

  • Try to avoid things that make you anxious as they stimulate an already stressed hearing system
  • Try to get adequate rest and keep from becoming overly tired
  • Cut down or eliminate the use of nerve stimulants like caffeine and nicotine. Remember that coffee, tea, many soft drinks, chocolate and aspirin-containing drugs contain caffeine.
  • Check with your family doctor to find out if any medicines you are taking can make your head noise worse.
  • Get your blood pressure checked by your family doctor. If it is high, seek your doctor’s help to get it under control.
  • Limit your intake of sodium. This improves your circulation. Avoid salty foods and do not add salt to your food when you cook or at the table.
  • Protect your ears from excessive noise by using earplugs that can be obtained from our group or almost any drugstore. Noise can also cause a hearing loss that can’t be corrected with surgery.
  • A person with hearing loss sometimes finds that a hearing aid will reduce head noise and occasionally make it go away. Even someone with a minor hearing loss might find that a hearing aid will relieve tinnitus.
  • Sedatives sometimes give temporary relief from tinnitus, particularly when someone is anxious. The use of sedatives over a long period of time can be habit forming and is strongly discouraged by our group. The use of sedatives is not a cure for tinnitus.
  • Consider using tinnitus retraining therapy if your tinnitus is annoying.

Tinnitus is usually more bothersome when you are in a quiet room. We recommend using a low-level background noise generator. The continuous use of background noise at a level below your head noise will eventually help habituate, or decrease the intensity of the tinnitus sound that you hear. Most people prefer using a natural sound such as a babbling brook or the sound of rain. Noise machines are sold in a variety of stores and catalogs. Others find that using a fan or humidifier will provide enough noise to help decrease their tinnitus.

There is no cure for tinnitus, even when it might be caused by pressure from a tumor. When the tumor is removed, about 50% of the time the head noise present before surgery is still present after surgery. Some people with a hearing loss notice the intensity of their tinnitus is decreased when their hearing loss is improved by surgery, or more frequently, when they get a hearing aid. Occasionally tinnitus may be so severe that it may cause or worsen a patient’s depression. Antidepressants have been shown to help severe tinnitus sufferers, and we often refer patients to skilled therapists who will manage the depression and the medications used for its treatment.